The Dangers of Nitrogen Narcosis and How To Prevent It

Scuba divers are often warned about the dangers of diving with a tank that is more than half full, and for good reason. Nitrogen narcosis can be an issue when taking deep dives as your body absorbs nitrogen from the gas at a faster rate. For those who dive recreationally or professionally, it’s important to be aware of this hazard so you can take steps to prevent it before heading underwater.

What is Nitrogen Narcosis?

When inhaling nitric oxide in high concentrations, nitrogen narcosis may be induced, which is when the effects of your dive are directly proportional to the amount of nitrogen you’ve breathed. This causes drowsiness, confusion, and in extreme cases, the sensation that you’re floating above your head in free-fall. That said, nitric oxide isn’t a controlled substance and the effects can vary with individual reactions. Many recreational divers who have the necessary knowledge and experience aren’t at risk of experiencing a nitrogen narcosis effect, and even most open-water divers will never be in that much danger from a nitric oxide overdose. Problems With Nitrogen Narcosis The most common problem with nitrogen narcosis is the sensation of floating above your head in the water.

Why Nitrogen Narcosis Happens

Divers normally only experience nitrogen narcosis when they’re diving to depths of over 70 feet, but if you’re wearing a submersible rebreather, you can ingest more nitrogen and experience symptoms sooner. Also, if you are doing more-intensive activities than most people in shallow water (diving, snorkeling, freediving, etc.), you can over-oxygenate and risk hypoxia, which can cause brain damage or death. While there’s not a great deal of research done on nitrogen narcosis, here’s what we do know. When a diver’s blood concentration of nitrogen (the main component of air) is high enough, the brain can get confused by the two gases and becomes overwhelmed. This will cause lightheadedness, nausea, changes in mood, and even a loss of motor coordination.

Signs and Symptoms of Nitrogen Narcosis

The primary symptom of nitrogen narcosis is feeling fuzzy. This condition can be confused with a serious panic attack, however the brain remains functional, yet patients commonly report feeling confused, agitated, and may experience feelings of disorientation and general discomfort. In severe cases, patients may experience slurred speech, an imbalance of body fluids, disorientation, and may even feel like they are dying. Treatment and Prevention There is no current treatment for nitrogen narcosis, however it is possible to prevent the condition.

How to Prevent Nitrogen Narcosis

The first step to preventing this risk is to recognize it when it happens. Here are some signs that you may have it: You feel an increased amount of air trapped in your lungs and your chest feels squeezed, like it’s being filled with a heavy weight Your breathing rate increases You begin to experience tunnel vision Your vision begins to fade You begin to feel sluggish and tired You can’t concentrate or hear well You feel disoriented and dizzy You have numbness in your limbs Reducing the Risk If you experience symptoms of nitrox intoxication, use your best judgement and exit the water immediately. Go to the nearest access point and stop the ascent. You don’t want to lose consciousness underwater and suffer permanent damage.